What to Do If Your RLS Medication Stops Working
Discuss the possibility of augmentation with your doctor, and consider options for further treatment.(GETTY IMAGES)If you take medication to control restless legs syndrome (RLS), you may at some point experience augmentation, the worsening of symptoms as your body becomes tolerant to the drug.
RLS seems to be caused, in part, by a shortage of dopamine in the brain, so physicians often prescribe dopamine agonists such as ropinirole (Requip) and pramipexole (Mirapex) to relieve symptoms quickly and effectively. Although the medications are not without side effects, many patients can take them for years and experience significant improvement.
However, for an estimated 10% to 15% of patients, these same medications may stop working after years or even months. In some cases, they even backfire, and RLS symptoms return with a vengeance—occurring earlier in the day, more frequently, or more severely than before treatment. (Levodopa, an older drug that also acts on dopamine levels, is even more apt to provoke augmentation, and doctors therefore tend to prescribe it only at low doses and for mild cases of RLS.)
More about RLS
In 2006, researchers at the University of Rochester published an article that examined the cases of two older women who, for more than six and seven years, respectively, took numerous medications (including dopamine agonists) for their RLS symptoms.
When the study was released, the lead author remarked on the drugs tendency to “turn traitor” and “boomerang” after a limited time, just as painkillers and some headache medications can do if used for an extended period. Increasing the dosage or taking the medication earlier in the evening may help combat mild augmentation, but if it becomes severe, more of the same drug will only make things worse.
[ pagebreak ]When severe augmentation occurs, doctors may suggest taking a drug “holiday” for a few weeks or months, or trying another type of medication, such as hypnotics, opioids, or anticonvulsants. "It makes [RLS] more difficult to treat, because switching to another dopamine-related drug probably wont help," says Nancy Collop, MD, medical director of the Johns Hopkins Sleep Disorders Center. "You have to use another class of drug." (Read one woman's account of a sleepless drug holiday here.)
Restless Legs Syndrome: 3 Patients Stories
Julie's nights were torturous before she found treatment Read moreMore about RLS
- 15 Questions With an RLS Expert
- Medication for Restless Legs Syndrome
- The RLS Controversy
- My Drug Holiday: When RLS Meds Stop Working
In the University of Rochester study, the first patients monthlong break from a dopamine agonist helped the drug to be effective again for four more months before her symptoms came back. After her break, the second patient only had relief for about two months before needing to be switched to another type of therapy.
Though doctors usually recommend switching to a completely different kind of medication—chances are if one dopamine-based drug stops working, another one is not likely to help—each case is different.
Vera, 74, of Haines City, Fla., has experienced the symptoms of RLS for more than 30 years and has found relief with dopamine agonists for the last eight years. For most of that time, she took Mirapex, but when the drugs effectiveness showed signs of weakening, she took Requip for two weeks. “When I returned to the Mirapex, it worked its magic on my legs to keep the RLS at bay,” she says.
Vera noticed that she slept better during her two-week drug holiday, however, so within the past year she has made Requip her primary medication. If that, too, starts to become less effective, she intends to switch back to Mirapex for two weeks. (Vera says both drugs make her sleepy in the evenings; side effects may be different for everyone.)
Finding the right long-term routine is a process that you should discuss with your doctor, and it may require a bit of trial and error. Some patients can avoid or delay augmentation by taking the lowest possible doses of a dopamine-based drug, or a combination of different medications. If you notice your symptoms are returning, you may get relief from switching back and forth between different drugs, or taking a drug holiday for a few weeks.